Nevada, 2021

Flash Flood in Nevada, July 30, 2021

July 30, 2021 · NWS LKN · 1 event in 1 county or zone

Heavy rains from slow-moving, training storms created flash flooding and debris flows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rains from slow-moving, training storms created flash flooding and debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 30, 2:01 PM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 30, 2:01 PM PST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Elko NV
301 PM PDT Fri Jul 30 2021

.SYNOPSIS...Showers and thunderstorms are expected through the
weekend and some showers could be locally moderate to heavy at
times. A cooling trend will bring high temperatures in the 70's
and 80's over the weekend.

&&

.SHORT TERM...Tonight through Sunday. Radar is beginning to get
active across eastern and east-central Nevada at this time. Some
of the storms have been strong, though no cells have went over
areas with sensors or people yet to get ground truth on rainfall
rates or amounts. Storm motion is about 15 mph or so. The
activity is expected to increase during the late afternoon and
continue through the evening. Overnight lows will be in the 50s
and 60s.

By Saturday, everything continues to line up for an active day
weatherwise. A piece of energy in the flow will move northwest
into Nevada. Precipitable water of 0.90 to possibly 1.2 inches
will move over the region which is well above normal for this time
of year. Highest CAPE values continue to reside in eastern and
central Nevada with about 400-800 J/kg. Storm motion will be about
10-15 knots. Best chances for moderate to locally heavy rain,
sufficient for localized flooding, continues across central
Nevada. This area includes portions of southern Lander/Eureka,
White Pine, and northern Nye counties. Have extended the flash
flood watch in time to 03Z Monday. In addition to the potential
for heavy rain, out flow winds from storms could be from 35 to 45
mph. High temperatures for Saturday will be in the 70s and 80s in
central Nevada to the 80s to close to 90 across the north. Storm
activity is expected to continue during the overnight but diminish
in intensity. Overnight lows will be in the 50s and 60s.

Sunday continues to look like another active day over the forecast
area. Precipitable water is forecast to remain high through the
day at or above one inch. Storm motion will be a little slower
with speeds of 5 to 10 knots in the central, but slightly faster
in the north at 10 to 15 knots. As mentioned earlier, have
extended the flash flood watch as central Nevada is will remain
under the threat for localized heavy rainfall. Highs on Sunday
will be in the 70s and 80s.

.LONG TERM...Sunday night through next Friday.

Sunday night heading into Monday there will be chances for showers
and thunderstorms across parts of eastern Nevada. With that said
the coverage will be significantly less and so will the chance of
a nice wetting rain like days prior.

Tuesday appears to be a transition day, as an offshore low off
the northern California coast begins to dig a bit south, this will
start shifting winds to out of the southwest and west. This will
usher in much drier air that currently resides over California.
The highest PWAT values on Tuesday will be around 0.70" in the
extreme northern portions of Nevada near the Idaho boarder.
There's an isolated chance of storms that day.

Wednesday that offshore low off the coast of California becomes
ingested into a broader trough in the Pacific northwest. This
will effectively cut off any remaining monsoonal moisture push
into the state for the rest of the week. Dry conditions look to
prevail Wednesday through the rest of the long term.

High temperatures in the long term look to range in the upper 80s
to mid 90s for much of the area. Lows are expected to be
in the 50s and 60s through Friday as well.

&&

.AVIATION...Scattered showers and thunderstorms will be possible
over all TAF sites through this evening. Main threats will be
brief moderate to heavy rain along with wind gusts of 30-40KT.
Reductions to CIGS/VSBY in the heaviest showers will be possible
as well. Look for showers and thunderstorms to redevelop tomorrow.

&&

.FIRE WEATHER...The main message that a moist airmass will move into
the area today continues. This moisture will last through the
weekend. Look for expanded areal coverage of showers and
thunderstorms to many locations with a higher chance of wetting
rains being seen over northern and central Nevada. The fly in the
ointment, which remains, is the amount of cloud cover and
destabilization of the atmosphere. If cloud cover remains high,
there is less of a potential for the forecast precipitation
amounts. Suffice to say, the wet storms will limit the risk of new
starts. In addition, there will be sufficient moisture that
moderate to locally heavy rain will be possible and that could
lead to localized flash flooding.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for Northeastern Nye
County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County.

&&

86/91/86/86

In the hours before

Special weather statement, Jul 30, 2:41 PM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Elko NV
341 PM PDT Fri Jul 30 2021

NVZ034-038-039-302330-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
341 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
430 PM PDT...

At 340 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Jiggs, moving north at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Lamoille, Jiggs, South Fork, Spring Creek, Lee, Harrison Pass,
Lamoille Canyon and Franklin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4023 11535 4020 11562 4071 11591 4079 11533
TIME...MOT...LOC 2240Z 161DEG 10KT 4035 11553

DP
Special weather statement, Jul 30, 2:46 PM PST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Elko NV
346 PM PDT Fri Jul 30 2021

NVZ031-039-302315-
Northern Elko County NV-South Central Elko County NV-
346 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
415 PM PDT...

At 345 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pequop Summit, moving northwest at 10 mph.

Pea to dime size hail and wind gusts up to 40 mph will be possible
with this storm.

Locations impacted include...
Wells and Moor Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4101 11468 4113 11493 4119 11475 4124 11457
      4104 11457
TIME...MOT...LOC 2245Z 147DEG 15KT 4109 11468

91
Special weather statement, Jul 30, 2:57 PM PST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Elko NV
357 PM PDT Fri Jul 30 2021

NVZ031-302330-
Northern Elko County NV-
357 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
430 PM PDT...

At 356 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Gibbs Ranch, moving northwest at 10 mph.

Pea to dime size hail and wind gusts up to 40 mph will be possible
with this storm.

This storm will remain over mainly rural areas, just southeast of
Jarbidge, in northeastern Elko County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4172 11497 4167 11511 4178 11537 4193 11502
TIME...MOT...LOC 2256Z 147DEG 15KT 4176 11510

91
Special weather statement, Jul 30, 3:07 PM PST, 53 minutes before
Special Weather Statement
National Weather Service Elko NV
407 PM PDT Fri Jul 30 2021

NVZ031-302330-
Northern Elko County NV-
407 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
430 PM PDT...

At 406 PM PDT, Doppler radar was tracking a strong thunderstorm near
Gibbs Ranch, moving northwest at 5 mph.

Pea to dime size hail and wind gusts 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Gibbs Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4148 11502 4141 11515 4150 11529 4167 11511
TIME...MOT...LOC 2306Z 127DEG 6KT 4149 11515

91
Special weather statement, Jul 30, 3:11 PM PST, 49 minutes before
Special Weather Statement
National Weather Service Elko NV
411 PM PDT Fri Jul 30 2021

NVZ037-302345-
Southern Lander County and Southern Eureka County NV-
411 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 445
PM PDT...

At 411 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles north of New Pass Summit, moving northwest at 5 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3986 11746 3995 11736 3985 11730 3981 11734
      3985 11748
TIME...MOT...LOC 2311Z 131DEG 6KT 3987 11738

86
Special weather statement, Jul 30, 3:31 PM PST, 29 minutes before
Special Weather Statement
National Weather Service Elko NV
431 PM PDT Fri Jul 30 2021

NVZ031-310000-
Northern Elko County NV-
431 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 500 PM
PDT...

At 429 PM PDT, Doppler radar was tracking a strong thunderstorm near
Gibbs Ranch, moving south at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with
this storm. In addition, heavy rain over county roads could turn
cause the roads to turn muddy and slick. Use caution if driving
during the evening as water over the roadway is hard to see.

This storm will be near Gibbs Ranch in Elko county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 11524 4173 11512 4159 11509 4162 11540
TIME...MOT...LOC 2329Z 012DEG 9KT 4167 11521

86

The radar

The Elko radar (KLRX), 118 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Elko

When
July 30, 4:00 PM PST to 6:00 PM PST
Where
Elko County, 6.59 mi SE of Lamoille to 6.73 mi SE of Lamoille
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
40.651, -115.409

Prolonged and heavy rainfall from showers parked over the Ruby Mountains produced radar estimated rainfall accumulations of 2 to 3 inches. This caused flash flooding and an area of debris flow including mud, sand, and rock over the roadway. It was estimated some spots of debris be 2 to 4 feet deep on the roadway per photos and first-hand reports.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964109.